Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Shoulder Pain - Could it be Neuropathy from viracept/combivir or diflucan?
Nov 15, 2001

Doc,

I've been experiencing shoulder pain. About 1 year after starting my medications (viracept, combivir & diflucan), I noticed slight pains shooting through my arms. 2 years out and the pain got worse. 3 years out, and I am hardly able to lift my arms to head/face level. My HIV doc tells me to see an Ortho doc. The Ortho doc tells me he sees no significant orthopaedic problem and prescribed phys. therapy. The phys. therapy sees no significant improvement, and now recommends I go back to the HIV doc. Should I see a nerve specialist? I've read that shoulder neuropathy is rare in your answers, yet, I see many people's questions pop up when I search the key words 'shoulder' and 'pain' in the Q&A database. Could some 'common' side effects be overlooked as 'common'? (this I am just curious). I am really hoping to get to the bottom of this shoulder pain, as it has now been interfering with daily/normal activities. But without Dr's consent, I can't even get off of work to rest...and it's totally exhausting me and making me seriously irritable and sometimes suicidal as the pain becomes so intense and doesn't seem to present itself with any typical diagnosis. Even cortizone & steroid shots have not helped. Can you steer me in a better direction?

Response from Dr. Henry

The "shoulder" encompasses many different body parts that can involve the joint, the joint capsule, tendons, muscle, blood vessels, nerves, lymph nodes, etc. A careful exam and history is the starting place to sort out the possible causes. Often a rheumatologist (joint doc) or neurologist are the most skilled as examining that region and sorting out the possible source. Shoulder pain as a specific complication of either HIV infection itself or due to a side effect of treatment would be unusual but shoulder pain is common in the general population. I would definitely suggest that seeing a rheumatologist and/or a neurologist would be most likely to get you going in the right direction. KH



Previous
Motrin/Pain Releivers & Immunity
Next
Viread??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement